MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G50621
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) # - k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The patient had a severe distal cbd stricture so planned to have a sems procedure.Initial cannulation failed, then needle knife precut was being performed and did est, as well.The narrow stricture was about 4cm from the ampulla so the physician chose 10mmx 6cm zilver 635.He and the nurse deployed it but when they almost deployed(about 80%), the stent deployed earlier before the introducer divided.So the stent deployed inside aov and the physician complained and overlapped 10mm 8cm and the case finished.Note: incorrect size wireguide used 0.025in.Did any section of the device remain inside the patient body? yes the physician didn't remove 1st stent because the stent overlapped.Did the patient require any additional procedures due to this occurrence? no.Did the product cause or contribute to the need for additional procedure(s)? no.Were there any adverse effects on the patient due to this occurrence? no.Did the product cause or contribute to the adverse effect(s)? no.For all complaints, ask: what is the reorder number of the wire guide used with this device? visiglide 0.025 straight(olympus).If not, with the device in question, how was the procedure finished? for complaints occurring during use (once in contact with endoscope), also ask: was a sphincterotomy or balloon dilation performed prior to use of the stent device? est was being performed prior to sems procedure.Was post-dilation performed after the placement of the stent? no.What brand of endoscope was used with the device? olympus tjf-240.What was the target location for the complaint device? distal cbd.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.Details of the wire guide used (name, diameter, hyrdophyllic)? visiglode 0.025 straight.Was resistance encountered when advancing the wire guide or delivery system to the target location? how did the physician deal with this resistance? no.Was the patient's anatomy tortuous? no.Did the tip of the delivery system cross the target location? no.Did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? no.Was the stent being placed through the side wall of a previously placed stent? no.Was the elevator in the down position during deployment? no.Are images of the device of procedure available? yes.For fs-zilbs only, also ask: was the wire guide removed before beginning stent deployment? no, wire remained because the patient was being performed 2nd sems.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the receipt of image review on 20-aug-2021.Findings: 1.A single image photographed from a monitor is provided along with the complaint report.2.The complaint concerns stent deployment before completing pull-back of the retraction sheath.3.The complaint (b)(4) stent was deployed to its 60mm design length proximal to and within a 3cm long pancreatic head cbd stenosis.4.The second stent, a (b)(4) was deployed flush with the distal first zilbs and 2cm further.This marks the original intended implantation site and indicates that the original zilbs was 2cm short of its target 5.The (b)(4) distal half was uniformly dilated and not stretched.This demonstrates that through this segment, the stent diameter was less than the cdb diameter and apposed with the cbd wall.Impression: 1.The complaint of stent self-extraction is not confirmed.2.Rather than self-extraction, the provided image demonstrates that the stent was implanted too deep to cover the lesion and extracted through delivery system retraction.3.Non-apposed stents can jump forward and self-extract when reaching a stenosis.However, a zilbs stent cannot jump forward 2cm in a 3cm stenosis without the self-extracting segment deploying concertinaed.The deep insertion and pullback were likely intentional.However, the magnitude to which this could be accomplished without stent self-extraction was over estimated.This technique was not attempted with the second stent.The second sent was deployed exactly at its intended target.
 
Additional Manufacturer Narrative
Pma/510(k) # - k163018.Device evaluation the zilbs-635-10-6 device of lot number c1818201 involved in this complaint was implanted in the patient and was not available for evaluation.With the information provided, a document-based investigation was conducted.Document review prior to distribution zilbs-635-10-6 devices are subjected to a visual inspection and functional checks to ensure device integrity.A review of the manufacturing records for zilbs-635-10-6 of lot number c1818201 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1818201.It should be noted that the instructions for use (ifu0065-3) states the following: under fluoroscopic guidance, with the elevator open, begin deployment of the stent by holding the wire guide hub stationary and slowly pulling back on the handle.Simultaneously maintain stent position during deployment by withdrawing the delivery system from the duodenoscope.Warning: do not advance the delivery system up into the bile duct after stent deployment has been initiated.Caution: the delivery system cannot be readvanced over the stent to capture the stent during deployment.The delivery system accepts a 0.035-inch wire guide.There is evidence to suggest the user did not follow the instructions for use.The user did not hold the delivery system in a stationary positon during deployment.Also according to the customer`s testimony a 0.025-inch wire guide was used.Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression the complaint of stent self-extraction is not confirmed.Rather than self-extraction, the provided image demonstrates that the stent was implanted too deep to cover the lesion and extracted through delivery system retraction.Non-opposed stents can jump forward and self-extract when reaching a stenosis.However, a zilbs stent cannot jump forward 2cm in a 3cm stenosis without the self-extracting segment deploying.The deep insertion and pullback were likely intentional.However, the magnitude to which this could be accomplished without stent self-extraction was over estimated.This technique was not attempted with the second stent.The second stent was deployed exactly at its intended target.Root cause review a definitive root cause of user error was identified from the available information.This is so because the user repositioned a semi deployed stent which resulted in the full deployment of the stent.The ifu states that the wire guide hub should be held in a stationary position and stent position should be maintained.It should also be noted that the wrong wire size guide was used.Summary the complaint is confirmed based on customer testimony.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due to completion of investigation.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
aisling hassett
o halloran road
national technology park
limerick 
061334440
MDR Report Key12251622
Report Number3001845648-2021-00591
Device Sequence Number3635223
Product Code FGE
UDI-Device Identifier10827002506210
UDI-Public(01)10827002506210(17)240409(10)C1818201
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2024
Device Model NumberG50621
Device Catalogue NumberZILBS-635-10-6
Device Lot NumberC1818201
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/02/2021
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/06/2021
Supplement Date Received by Manufacturer07/06/2021
07/06/2021
Initial Report FDA Received Date07/30/2021
Supplement Report FDA Received Date09/16/2021
02/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale